Arizona, 2021

Heat in Arizona, July 18 to 23, 2021

July 18 to 23, 2021 · NWS PSR · 14 events in 5 counties and zones

The strong monsoon high centered over the Four Corners led to temperatures approaching 110 degrees at times in Phoenix. Temperatures most nights were 3-4 degrees above normal as lows remained in the upper 80s.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
30
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

The strong monsoon high centered over the Four Corners led to temperatures approaching 110 degrees at times in Phoenix. Temperatures most nights were 3-4 degrees above normal as lows remained in the upper 80s. According to the Maricopa County Department of Public Health, 30 heat-associated fatalities occurred during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 18, 4:20 PM MST, 40 minutes earlier.

Area forecast discussion, Jul 18, 4:20 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
420 PM MST Sun Jul 18 2021

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily chances for
at least isolated to scattered showers and thunderstorms across
south-central and eastern Arizona with a tendency to favor the
higher terrain of eastern Arizona, especially for the first half of
the week. Isolated storms are also possible over southwest Arizona
and southeast California. Near to below normal highs expected for
the first half of the week, then below normal by late in the week.
More scattered to widespread storms are possible for the second half
of next week and into the weekend. Storms will be capable of
producing both locally heavy rain, strong winds, and blowing dust.

&&

.DISCUSSION...
The H5 RAP and SPC mesoscale analysis shows the UL high centered
near the NV-CO border, barely just N of 4-Corners area.  Fairly deep
and moist S-SE-E flow aloft was present from below H7 to H5 to H3. A
large zone of elevated H7-H5 mean RH>=70 (& 80-90)% extended from N
MX, SE-S-Cent AZ into W-NW AZ.  SPC mesoscale analysis showed
elevated PW ranging from 1.7-1.8” S and W of Phoenix to near 1.5”
near Phoenix which was ~0.4” too low compared to the 12Z Phx
sounding which had over 1.85”.  The 12Z Phx sounding also showed
small caps in the mid levels and fcst sfc CAPE of 1389 j/kg.  The
Phx 12Z also featured above normal mean W of 12.5 g/kg, up from 11.6
gm/kg shown on the 00Z sounding.  SPC confirmed fairly widespread
elevated CAPE (& CIN) from the upper 100s to low thousands j/kg with
more elevated forecast values into the 2-3K j/kg forecast for the
afternoon along the outskirts and surrounding the CWA. 8 mid to late
morning ACARS showed mean MUCAPE up to 1276 j/kg.

Sunday GOES imagery showed abundant mid-upper blow-off clouds
associated with a weak PVA disturbance and and an area of associated
modest thundershowers SE of Phx earlier today. These thundershowers
moved into N Pinal and the SSE CWA including far SE Phx outskirts
this morning with spotty modest rainfall. By midday METSAT showed
cloudy-mostly cloudy conditions and an MCV in the W-central CWA and
W half of the Phx valley with an area of light rain returns, while
mostly clear skies, and stronger heating, dominated the E half of
Phoenix and much of the E CWA. The expanding UL ridge was driving
small disturbances and supporting the very moist and unstable
conditions across the high country, while igniting early afternoon
Mogollon Rim convection/thunderstorms.

The HREF and later runs of the HRRR support E AZ isolated to
occasionally scattered convection moving into S. Gila Cty for the
late afternoon and early evening for a few hours before decaying as
they edge west. Then a second late night round of convection is
depicted that could give Phx or the N-E Valley a glancing blow of
late night storms tonight. It is also very bullish on a very
pronounced E-NE outflow moving through Phoenix late tonight and even
possibly holding together through La Paz county early this morning.

For the first half of the week the UL high moves very little.  As a
result very moist and unstable conditions and diurnal convection
will persist through the region, especially for the higher terrain
with its orographic and upslope advantages. As a result the
preferred NBM POPs remain significant through the period near 30-40%
around Phoenix with slightly lower POPs even supported out W across
SW AZ and SE CA. Storms will be capable of producing both locally
heavy rain, strong winds, and blowing dust.

Clusters and ensembles are still signaling possible upticks in
moisture for the second half of the week and into the weekend. This
may be the result of a larger easterly wave disturbance moving in
from Texas into N-NW MX. Higher end WPC QPF has emerged along with
increased chances for scattered flash flooding. Max temperatures
appear to become quite moderated in and around Phoenix as below
normal highs look to favor the upper 90s by late this week and
possibly even the weekend.

&&

.AVIATION...Updated at 2320Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds should become more solidly SW across the metro early this
evening with storms building over mountains. Although NBM shows 30%
chance of storms and HREF output indicates a 40% chance of outflow
winds in excess of 30 kt, in situ observations show an environment
not very good for thunderstorm maintenance. Recent HRRR model runs
have backed off the forecast of storms in the metro while also
dialing back outflows and wind speeds. Kept a mention of an outflow
boundary and VCSH in this TAF package, though with low confidence.

While stronger wind gusts are more uncertain, some measure of
easterly winds should take hold by late evening. There is even a
chance that storms in far SW AZ push a reinforcing SE outflow into
the metro well after midnight. It is also possible (20% chance) a
few elevated showers develop into the metro early Monday morning.
Otherwise, winds should switch to west by early Monday afternoon
with the potential for a SE outflow Monday evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Under occasional passing mid/high clouds, southerly winds will be
favored at KBLH while E/SE directions at KIPL. Speeds will remain
fairly steady around 10kt with a few higher gusts. Some enhanced
winds due to long traveling outflows may be possible Monday morning
along with localized haze resulting from thick moisture increases.
NBM output shows 30% chance of morning showers at KBLH and 20% at
KIPL, but have not included any mention in this TAF package.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Temperatures will generally be near to slightly below seasonal
averages through the period as monsoonal moisture remains in place
over the region. Storm activity is anticipated to spread as far west
as southeast California with most storms having good potential for
wetting rain (0.10" or more). Threats from storms will continue to
involve locally heavy rainfall and flash flooding along with strong
outflow winds and localized downbursts within storms. Significant
flooding may be experienced on previously burned areas of Gila
County, particularly during the second half of the week. Min RH
levels are expected to remain in the 20-30% range most areas (30-50%
higher terrain of south- central AZ). Max RH levels will be 35-60%
most places (60-90% higher terrain of south- central AZ). Apart from
thunderstorms, winds will favor familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...Sawtelle
AVIATION...18
FIRE WEATHER...Sawtelle/Kuhlman

In the hours before

Special weather statement, Jul 18, 2:04 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
204 PM MST Sun Jul 18 2021

AZZ563-182130-
Southeast Gila County AZ-
204 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 230 PM MST...

At 203 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Sawmill, or 34 miles northeast of Globe, moving west
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3368 11029 3361 11063 3382 11065 3385 11056
      3382 11050 3383 11044 3383 11033 3380 11030
TIME...MOT...LOC 2103Z 086DEG 14KT 3377 11039

LJH
Special weather statement, Jul 18, 2:29 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
229 PM MST Sun Jul 18 2021

AZZ563-182200-
Southeast Gila County AZ-
229 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 PM MST...

At 229 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hilltop, or 28 miles northeast of Globe, moving
west at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 272 and 297.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 11067 3381 11066 3385 11056 3384 11053
      3382 11050 3382 11041 3365 11034
TIME...MOT...LOC 2129Z 072DEG 13KT 3372 11049

INS
Special weather statement, Jul 18, 4:27 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 PM MST Sun Jul 18 2021

AZZ558-560-563-190000-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
427 PM MST Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 500 PM MST...

At 426 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles east of Globe, moving northwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Carlos and Peridot.

This includes AZ Route 70 between mile markers 262 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 11026 3344 11032 3340 11035 3340 11041
      3338 11045 3326 11045 3322 11053 3329 11060
      3347 11063 3359 11043 3355 11024
TIME...MOT...LOC 2326Z 116DEG 9KT 3341 11044

INS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heat. Local standard time, as filed.

Heat, Central Phoenix

When
July 18, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
0 direct, 2 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Two indirect fatalities were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
July 19, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
0 direct, 4 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Four indirect fatalities were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, North Phoenix/Glendale

When
July 19, 5:00 PM MST
Where
North Phoenix/Glendale forecast zone
Deaths
0 direct, 2 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Two indirect fatalities were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
July 20, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
3 direct, 2 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Five fatalities (3 direct and 2 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Scottsdale/Paradise Valley

When
July 20, 5:00 PM MST
Where
Scottsdale/Paradise Valley forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
July 20, 5:00 PM MST
Where
East Valley forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Two direct fatalities were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
July 21, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Two direct fatalities were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
July 21, 5:00 PM MST
Where
East Valley forecast zone
Deaths
2 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Three fatalities (2 direct and 1 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
July 21, 5:00 PM MST to July 22, 11:00 AM MST
Where
East Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

A 90-year-old man was picked up by a transport van on the 21st to be taken to a doctor's appointment. The man was left in the hot van overnight outside the care facility and was discovered dead the next morning.

Heat, Central Phoenix

When
July 22, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
2 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Three fatalities (2 direct and 1 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
July 22, 5:00 PM MST
Where
East Valley forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Buckeye/Avondale

When
July 22, 5:00 PM MST
Where
Buckeye/Avondale forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
July 23, 5:00 PM MST
Where
East Valley forecast zone
Deaths
0 direct, 2 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Two indirect fatalities were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Buckeye/Avondale

When
July 23, 5:00 PM MST
Where
Buckeye/Avondale forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Central Phoenix2021-07-18UnknownIndirect
Heat, Central Phoenix2021-07-18UnknownIndirect
Heat, Central Phoenix2021-07-19UnknownIndirect
Heat, Central Phoenix2021-07-19UnknownIndirect
Heat, Central Phoenix2021-07-19UnknownIndirect
Heat, Central Phoenix2021-07-19UnknownIndirect
Heat, North Phoenix/Glendale2021-07-19UnknownIndirect
Heat, North Phoenix/Glendale2021-07-19UnknownIndirect
Heat, Central Phoenix2021-07-20UnknownDirect
Heat, Central Phoenix2021-07-20UnknownDirect
Heat, Central Phoenix2021-07-20UnknownDirect
Heat, Central Phoenix2021-07-20UnknownIndirect
Heat, Central Phoenix2021-07-20UnknownIndirect
Heat, Scottsdale/Paradise Valley2021-07-20UnknownIndirect
Heat, East Valley2021-07-20UnknownDirect
Heat, East Valley2021-07-20UnknownDirect
Heat, Central Phoenix2021-07-21UnknownDirect
Heat, Central Phoenix2021-07-21UnknownDirect
Heat, East Valley2021-07-21UnknownIndirect
Heat, East Valley2021-07-21UnknownDirect
Heat, East Valley2021-07-21UnknownDirect
Heat, East Valley2021-07-2190MaleVehicle/Towed TrailerDirect
Heat, Central Phoenix2021-07-22UnknownDirect
Heat, Central Phoenix2021-07-22UnknownDirect
Heat, Central Phoenix2021-07-22UnknownIndirect
Heat, East Valley2021-07-22UnknownIndirect
Heat, Buckeye/Avondale2021-07-22UnknownIndirect
Heat, East Valley2021-07-23UnknownIndirect
Heat, East Valley2021-07-23UnknownIndirect
Heat, Buckeye/Avondale2021-07-23UnknownIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067077, 1067078, 1067084, 1067079, 1067082, 1067085, 1067080, 1067086, 1067146, 1067081, 1067087, 1067089, 1067088, 1067090.